Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 4:14 PM CDT for Nemaha County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 4:14 PM CDT (21:14 UTC)
- Expired
- May 12, 2005, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 122115
SVRTOP
KSC131-122215-
/O.NEW.KTOP.SV.W.0073.050512T2114Z-050512T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 515 PM CDT
* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3
MILES NORTHWEST OF CENTRALIA...OR ABOUT 26 MILES EAST OF
MARYSVILLE...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SENECA...
ONEIDA...
BERN...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9579 3993 9579 3981 9588 3957 9609
3956 9622 3974 9623 3998 9624 3999 9623
$$3 follow-up statements
000
WWUS53 KTOP 122131
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT THU MAY 12 2005
KSC131-122215-
/O.CON.KTOP.SV.W.0073.000000T0000Z-050512T2215Z/
NEMAHA-
429 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
NEMAHA COUNTY...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE 2 SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. ONE STORM WAS LOCATED NEAR SENECA...OR ABOUT 28 MILES WEST OF
HIAWATHA...MOVING NORTHEAST AT 35 MPH. THE SECOND WAS LOCATED 5
MILES NORTHWEST OF SABETHA MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...BERN...SENECA AND SABETHA.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9579 3993 9579 3981 9588 3957 9609
3956 9622 3974 9623 3998 9624 3999 9623
$$000
WWUS53 KTOP 122202
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT THU MAY 12 2005
KSC131-122215-
/O.CON.KTOP.SV.W.0073.000000T0000Z-050512T2215Z/
NEMAHA-
500 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
NEMAHA COUNTY...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SENECA...OR ABOUT 26 MILES WEST OF HIAWATHA...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BERN.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9579 3993 9579 3981 9588 3957 9609
3956 9622 3974 9623 3998 9624 3999 9623
$$000
WWUS53 KTOP 122214
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT THU MAY 12 2005
KSC131-122223-
/O.EXP.KTOP.SV.W.0073.000000T0000Z-050512T2215Z/
NEMAHA-
513 PM CDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR NEMAHA COUNTY EXPIRES AT 515
PM CDT...
AT 513 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE AND 515
PM.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9579 3993 9579 3981 9588 3957 9609
3956 9622 3974 9623 3998 9624 3999 9623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 59 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 12 2005 .DISCUSSION... ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL NOT CHANGE ONE THING ABOUT IT NOW. WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA. PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT. IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT. PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 358 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 12, 3:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL JUNCTION CITY 39.03N 96.83W
05/12/2005 1.00 INCH GEARY KS TRAINED SPOTTER
&&
BNLocal storm report, May 12, 3:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL JUNCTION CITY 39.03N 96.83W
05/12/2005 1.00 INCH GEARY KS TRAINED SPOTTER
&&
BNLocal storm report, May 12, 3:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 1 S SUMMERFIELD 39.97N 96.35W
05/12/2005 MARSHALL KS LAW ENFORCEMENT
WATER FLOWING OVER K 99 BETWEEN DEERTRAIL AND HARVEST
ROADS
&&
BNLocal storm report, May 12, 3:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 6 NE JUNCTION CITY 39.09N 96.75W
05/12/2005 1.00 INCH RILEY KS TRAINED SPOTTER
&&
SMBLocal storm report, May 12, 4:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG BAILEYVILLE 39.84N 96.18W
05/12/2005 NEMAHA KS TRAINED SPOTTER
16-18 INCH TREE LIMB KNOCKED DOWN BY 60 MPH WIND GUST.
&&
SMBLocal storm report, May 12, 4:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 6 S BAILEYVILLE 39.76N 96.18W
05/12/2005 70 MPH NEMAHA KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 18 min |
| May 12, 2:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 40 min |
| May 12, 2:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 12, 2:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 42 min |
| May 12, 3:22 PM CDT | Flash Flood Warning | TOP | Marshall | 3 hr |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| May 12, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 41 min |
| May 12, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 12, 4:34 PM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
| May 12, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 26 min |
| May 12, 4:50 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 12, 5:40 PM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| May 12, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
| May 12, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 40 min |
| May 12, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 50 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.